The first week of the New Year has not officially come to an end and already we are seeing an expansion of a major blood pressure medication recall that plagued the industry last year. Indeed, during the week, Torrent Pharmaceuticals Limited announced the expansion of its voluntary recall from a pair of Losartan potassium tablets USP, which brings the total number of lots included in this recall to 10.
The expanded recall includes 50-milligram and 100-milligram tablets sold in bottle quantities of 30, 90, and 1,000, as well as 25-mg tablets sold in 90-count bottles.
Torrent says it is only recalling these lots of products containing losartan because they may also contain trace amounts of N-nitrosodiethylamine (NDEA) at levels higher than the acceptable (read: safe) daily intake as allowed by the FDA.
NDEA, as you may recognize from the earlier recall, is a naturally-occurring substance found in many foods and drinking water as well as pollution and industrial processes. While that, alone, may not seem alarming, the International Agency for Research on Cancer (IARC) has classified NDEA as a probable carcinogen.
This recall is also in conjunction with another—from Aurobindo Pharma USA—over the same concern. Aurobindo recalled just 2 lots of valsartan tablets as well as 26 lots of amlodipine/valsartan combination tablets and 52 lots of valsartan/hydrochlorothiazide combination tablets because of a similar discovery of trace amounts of NDEA (also found in the valsartan component of these medications).
These recalls are important, of course, because losartan is a drug that treats hypertension as well as hypertensive patients who have Left Ventricular Hypertrophy and T2 Diabetes patients who have nephropathy (essentially, kidney disease related to Type-2 diabetes). Fortunately, the recall comes at a time when the potentially dangerous component has been discovered and no adverse effects have been reported.
As with any other pharmaceutical recall, officials advise that patients who have been prescribed Losartan should definitely continue to take their medication because risk of harm is actually higher when you suddenly stop treatment. However, before returning to the medication, patients should immediately consult with their physician or with a pharmacist for advice on a potential alternative treatment to intervene as soon as possible.